Virginia, 2015Damaging Winds in Virginia, September 2, 2015
September 2, 2015 · NWS RNK · 2 events in 2 counties and zones
Instability associated with an upper level disturbance combined with strong daytime heating to trigger spotty shower and thunderstorm development along the Interstate 64 corridor. Most of the storms were weak, however one storm intensified to severe intensity for a brief period of time in Rockbridge County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Instability associated with an upper level disturbance combined with strong daytime heating to trigger spotty shower and thunderstorm development along the Interstate 64 corridor. Most of the storms were weak, however one storm intensified to severe intensity for a brief period of time in Rockbridge County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 2:27 PM EST, 44 minutes earlier.
Area forecast discussion, Sep 2, 2:27 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED SEP 2 2015
.SYNOPSIS...
OUR REGION WILL REMAIN SITUATED IN A HOT AND HUMID WEATHER PATTERN
FOR THIS TIME OF YEAR...WITH DAILY CHANCES OF ISOLATED TO SCATTERED
SHOWERS...WITH A FEW STORMS...THROUGH AT LEAST FRIDAY. A BACKDOOR
COLD FRONT WILL CROSS THE REGION FRIDAY NIGHT INTO SATURDAY...AND
BRING AN INCREASED COVERAGE OF PRECIPITATION IN ADVANCE OF IT LATE
FRIDAY INTO FRIDAY NIGHT. DRIER AND COOLER AIR WILL WORK ITS WAY
INTO THE AREA FOR THE LATTER HALF OF THE WEEKEND INTO THE START OF
NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 230 PM EDT WEDNESDAY...
AN UPPER LEVEL DISTURBANCE WAS PROGRESSING EASTWARD THIS AFTERNOON
ALONG THE MASON-DIXON LINE. SUPPORT FROM THIS FEATURE ALONG WITH
DAYTIME HEATING HAS HELPED GENERATE SOME ISOLATED SHOWERS ACROSS OUR
REGION...WITH MOST ACROSS THE NORTHERN AND NORTHEASTERN PORTIONS OF
THE AREA. IMMEDIATELY NORTH OF THE FORECAST AREA...COVERAGE WAS
GREATER AND SOME OF THE SHOWERS HAD DEVELOPED INTO THUNDERSTORMS. AS
THE AFTERNOON PROGRESSES INTO THE EVENING...WE EXPECT A TREND
TOWARDS INCREASING COVERAGE WITH ISOLATED THUNDERSTORMS POSSIBLE
WITH THE BEST COVERAGE IN THE NORTHERN PARTS OF THE
REGION...SHIFTING TOWARD THE EASTERN PORTIONS. COVERAGE WILL START
TO DECREASE A LITTLE AFTER SUNSET...BUT THE PASSING DISTURBANCE WILL
HELP MAINTAIN ISOLATED SHOWERS IN THE FAR EASTERN PARTS OF THE
REGION THROUGH MIDNIGHT. ANTICIPATE ANOTHER NIGHT WITH TEMPERATURES
REMAINING ABOUT FIVE TO TEN DEGREES ABOVE NORMAL. LOWS WILL RANGE
FROM THE LOW TO MID 60S ACROSS THE MOUNTAINS TO THE MID TO UPPER 60S
ACROSS THE FOOTHILLS AND PIEDMONT. PATCHY RIVER AND MOUNTAIN VALLEY
FOG WILL AGAIN BE POSSIBLE...ESPECIALLY ACROSS THOSE AREAS THAT
RECEIVE RAIN THIS AFTERNOON AND EVENING.
ON THURSDAY...PATCHY MORNING FOG WILL DISSIPATE BY 10AM AT MOST
LOCATIONS. ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE
WEST DURING THE AFTERNOON HOURS. THIS ONE LOOKS TO HAVE A TRACK A
LITTLE FARTHER SOUTH THAN THE SYSTEM OF TODAY. THIS WILL HAVE THE
IMPACT OF BRING SCATTERED COVERAGE TO NORTHWESTERN PARTS OF THE AREA
BY THE AFTERNOON...WITH ISOLATED COVERAGE EXPECTED EAST TO AT LEAST
THE CREST OF THE BLUE RIDGE. ISOLATED COVERAGE ACROSS THE PIEDMONT
WILL OCCUR LATER IN THE AFTERNOON. TEMPERATURES WILL CONTINUE WITH
READINGS ABOVE NORMAL. HIGHS IN THE MOUNTAIN WILL RANGE FROM THE LOW
TO MID 80S WITH UPPER 80S TO LOWER 90S ACROSS THE FOOTHILLS AND
PIEDMONT.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 315 PM EDT WEDNESDAY...
500 MB HEIGHTS CONTINUE TO RISE OVER THE NORTHEAST UNITED STATES
THROUGH FRIDAY NIGHT. BUT AT THIS SAME TIME THE SHORT WAVE COMING
OUT OF MINNESOTA TRACKS OVER THE GREAT LAKES WILL CONTRIBUTE TO AN
ELONGATED REGION OVER LOWER HEIGHTS FROM THE GREAT LAKES TO THE
CAROLINAS...BETWEEN TWO PARTS OF THE UPPER RIDGE BY FRIDAY.
FRIDAY WILL STILL HAVE MAXIMUM TEMPERATURES ABOVE NORMAL BUT BY
SATURDAY MORNING NORTHEAST WINDS BRINGS IN AN AIR MASS WITH 850 MB
TEMPERATURES AROUND +14. THESE COOLER TEMPERATURES COMBINED WITH
UPSLOPE CLOUDS ON EASTERN SLOPES WILL KEEP MAXIMUM TEMPERATURES AT
OR JUST BELOW NORMAL ON SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 100 PM EDT WEDNESDAY...
A BULK OF THE UPPER RIDGE REMAINS OVER THE SOUTHERN PLAINS WHILE
ANOTHER PIECE MOVES ACROSS THE NORTHEAST UNITED STATES. SUNDAY AND
MONDAY MODELS STILL SHOWED RELATIVELY LOWER HEIGHT OVER THE
SOUTHEAST UNITED STATES. DURING THE WEEK THE UPPER RIDGE FLATTENS
AND BY WEDNESDAY...A DEEP TROF HAS PROGRESSED INTO THE CENTRAL
UNITED STATES.
DRY AIRMASS REMAINS OVER THE AREA SATURDAY NIGHT AND SUNDAY. MODELS
BEGIN TO BRING LOW LEVEL MOISTURE BACK INTO THE REGION ON TUESDAY
NIGHT AND WEDNESDAY. BY TUESDAY...AT THE SURFACE...THE PARENT HIGH
MOVES FAR ENOUGH OFFSHORE THAT THE PART OF THE HIGH OVER THE CENTRAL
APPALACHIANS WILL BE VERY WEAK. CHANGE IN UPPER PATTERN WILL SET UP
DEEPER SOUTHWEST FLOW OVER THE REGION ON WEDNESDAY AHEAD OF THE
APPROACHING UPPER TROF. BETTER COVERAGE OF PRE-FRONTAL SHOWERS AND
THUNDERSTORMS WILL NOT BE UNTIL WEDNESDAY.
WILL HAVE A MAINLY DRY FORECAST FOR SATURDAY NIGHT THROUGH TUESDAY
IN ALL BUT THE FAR SOUTHWEST COUNTIES OF THE FORECAST AREA.
TEMPERATURES WILL BE CLOSE TO NORMAL ON SATURDAY AND SUNDAY BUT WILL
THEN GRADUALLY WARM THROUGH WEDNESDAY.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 135 PM EDT WEDNESDAY...
A WEAK UPPER WAVE WAS MAKING PROGRESS EASTWARD NEAR THE MASON-
DIXON LINE. THIS FEATURE...ALONG WITH DAYTIME HEATING...WAS
TRIGGERING SOME ISOLATED TO SCATTERED SHOWERS ACROSS MAINLY
NORTHERN PART OF OUR REGION. SO FAR...THUNDERSTORMS HAVE REMAINED
TO OUR NORTH...BUT CANNOT BE RULED OUT LATER THIS
AFTERNOON...ESPECIALLY ACROSS NORTHERN AND EASTERN PARTS OF THE
REGION HEADING INTO THE EVENING HOURS. MOST LOCATIONS WILL REMAIN
VISUAL FLIGHT RULES THROUGH THE EARLY EVENING. THE EXCEPTION WILL
BE ISOLATED...AND BRIEF AND ISOLATED SUB-VISUAL FLIGHT RULES
CONDITIONS UNDER ANY OF THE STRONGER RAIN SHAFTS OF THE STRONGER
SHOWERS AND STORMS.
OVERNIGHT...LOOK FOR A RETURN OF MOUNTAIN AND RIVER VALLEY
MIST AND FOG...ESPECIALLY FOR ANY LOCATIONS THAT RECEIVE
MEASURABLE PRECIPITATION THIS AFTERNOON AND EVENING. PATCHY
MARGINAL VISUAL FLIGHT RULES CEILINGS WILL ALSO BE POSSIBLE
ACROSS THE MOUNTAINS.
FOR THURSDAY...ANY SUB-VISUAL FLIGHT RULES CONDITIONS WILL IMPROVE
TO VISUAL FLIGHT RULES BY 14Z/10AM. SOME ISOLATED SHOWERS ARE
EXPECTED TO DEVELOP...ESPECIALLY OVER THE MOUNTAINS BY 16Z/NOON.
EXTENDED AVIATION DISCUSSION...
THE REGION WILL CONTINUE TO UNDER THE INFLUENCE OF A HOT AND HUMID
DAYTIME AIRMASS THROUGH AT LEAST FRIDAY. ANTICIPATE A CONTINUATION
OF ISOLATED TO SCATTERED AFTERNOON SHOWERS...AND A FEW
STORMS...THAT LINGER INTO THE EVENING BEFORE DISSIPATING. COVERAGE
WILL BE GREATER ON FRIDAY AS COMPARED TO THURSDAY WITH THE
APPROACH OF A BACKDOOR COLD FRONT.
DRIER AIR WILL START WORKING ITS WAY INTO THE AREA FOR THE
WEEKEND. LOOK FOR A TREND TOWARDS LESS COVERAGE OF
PRECIPITATION...ESPECIALLY ON SUNDAY. THIS DRIER PATTERN WILL
CONTINUE INTO MONDAY.
&&
.EQUIPMENT...
AS OF 400 PM EDT TUESDAY...
THE DEW POINT READING AT KJFZ...RICHLANDS VA AWOS...IS INCORRECT.
AT THIS TIME WE DO NOT KNOW WHEN THIS SENSOR WILL BE REPAIRED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
EQUIPMENT...
Hazardous weather outlook, Sep 2, 2:37 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED SEP 2 2015
VAZ020-024-034-035-045>047-059-031945-
BATH-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-
337 PM EDT WED SEP 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY CONTAIN
LOCALLY HEAVY RAIN...HAIL...AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ007-009>019-022-023-032-033-043-044-058-
WVZ042>044-507-508-031945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
HENRY-PITTSYLVANIA-HALIFAX-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
337 PM EDT WED SEP 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 2:41 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT WED SEP 2 2015
NCZ003>005-VAZ032-043-022045-
ROCKINGHAM-SURRY-STOKES-HENRY-PATRICK-
341 PM EDT WED SEP 2 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY...NORTHERN
STOKES...NORTHWESTERN ROCKINGHAM... SOUTHERN PATRICK AND
SOUTHWESTERN HENRY COUNTIES THROUGH 445 PM EDT...
AT 340 PM EDT...A STRONG THUNDERSTORM WAS OVER COLLINSTOWN...MOVING
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
MAYODAN...
STONEVILLE...
AND SANDY RIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3647 8059 3658 8061 3663 7990 3640 7991
TIME...MOT...LOC 1940Z 264DEG 20KT 3652 8034
KK
Special weather statement, Sep 2, 2:43 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT WED SEP 2 2015
VAZ059-022045-
CHARLOTTE-
343 PM EDT WED SEP 2 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHARLOTTE COUNTY
THROUGH 445 PM EDT...
AT 343 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARLOTTE COURT
HOUSE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
PHENIX...
DRAKES BRANCH...
AND CULLEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3696 7848 3696 7874 3699 7874 3699 7875
3700 7874 3701 7876 3714 7877 3716 7862
3714 7859 3715 7855 3714 7854 3714 7852
3709 7848 3708 7844
TIME...MOT...LOC 1943Z 264DEG 19KT 3706 7867
KKSpecial weather statement, Sep 2, 2:55 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT WED SEP 2 2015
VAZ020-024-022100-
BATH-ROCKBRIDGE-
355 PM EDT WED SEP 2 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH AND NORTHERN
ROCKBRIDGE COUNTIES THROUGH 5 PM EDT...
AT 355 PM EDT...A STRONG THUNDERSTORM WAS OVER GOSHEN...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GOSHEN...
MILLBORO...
ROCKBRIDGE BATHS...
YOST...
AND VESUVIUS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3792 7919 3789 7915 3787 7915 3785 7959
3803 7964 3807 7946
TIME...MOT...LOC 1955Z 260DEG 16KT 3796 7953
KKSpecial weather statement, Sep 2, 3:08 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED SEP 2 2015
VAZ018-019-023-WVZ044-022100-
CRAIG-BOTETOURT-ALLEGHANY-MONROE-
408 PM EDT WED SEP 2 2015
...A STRONG THUNDERSTORM WILL AFFECT CRAIG...WEST CENTRAL
BOTETOURT...SOUTHWESTERN ALLEGHANY AND SOUTHEASTERN MONROE
COUNTIES...
AT 407 PM EDT...A STRONG THUNDERSTORM WAS OVER GAP MILLS...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
JORDAN MINES...
PAINT BANK...
ORISKANY...
AND CRAIG SPRINGS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3745 7994 3742 8047 3743 8048 3760 8053
3774 8001
TIME...MOT...LOC 2007Z 260DEG 16KT 3753 8042
KKSpecial weather statement, Sep 2, 3:11 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED SEP 2 2015
VAZ020-022130-
BATH-
411 PM EDT WED SEP 2 2015
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY THROUGH 530 PM
EDT...
AT 410 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARM SPRINGS...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
MOUNTAIN GROVE...
AND BURNSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3805 7952
3803 7951 3802 7953 3796 8004 3800 8000
3808 7995 3810 7993 3813 7995 3815 7992
3818 7992 3827 7980
TIME...MOT...LOC 2010Z 260DEG 16KT 3810 7979
KKThunderstorm Wind, Rockbridge
- When
- September 2, 3:11 PM EST
- Where
- Rockbridge County, 2.54 mi NE of Rockbridge Baths
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.930, -79.394
Several large limbs were blown down by thunderstorm winds.
Thunderstorm Wind, Buena Vista (C)
- When
- September 2, 4:00 PM EST
- Where
- Buena Vista (C) County, 2.32 mi NNE of Buena Vista to 0.85 mi E of Buena Vista
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.760, -79.351
Several trees were blown down across the city of Buena Vista. In addition, a power line was blown down along Middle Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, September 2 to 3, 20151 death · 1 event
- Lightning Strike in Minnesota, September 2, 2015$250,000 · 1 event
- Hail and Damaging Winds in Virginia, September 2, 2015$7,000 · 1.25 in hail · 9 events
- Hail in Michigan, September 2, 20151.75 in hail · 8 events
- Damaging Winds in Ohio, September 2, 2015$12,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Wisconsin, September 2, 2015$2,000 · 1 in hail · 3 events
- Lightning Strike and Heavy Rain in Florida, September 2, 2015$2,000 · 3 events
- Flood and Damaging Wind in Virginia, September 2, 2015$2,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Huron, September 2, 20153 events
- Waterspout in South Atlantic Coastal Waters, September 2, 20152 events
- Flash Flooding in Wisconsin, September 2, 20152 events
- Damaging Wind in Michigan, September 2, 201550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592603, 592601.